Clinical evidence,mechanism, importance and management
Twenty-six patients with ovarian or small-cell undifferentiated cancers were treated with chemotherapy followed by recombinant human interleukin-3. Three of 26 were taking ACE inhibitors (not named) and all three developed marked hypotension (WHO toxicity grade 2 or 3) within 1 to 4 hrs of first interleukin-3 injection. Their blood pressures returned to normal while continuing interleukin-3 when ACE inhibitors were stopped. When interleukin-3 was stopped, they once again needed ACE inhibitors to control their blood pressure. None of other 23 patients had hypotension, except one who did so during a period of neutropenic fever (See reference number 1). The authors of report suggest (and present some supporting evidence) that drugs act synergistically to generate large amounts of nitric oxide in blood vessel walls. This relaxes smooth muscle in blood vessel walls causing vasodilatation and consequent hypotension (See reference number 1). Information seems to be limited to this single report,but it would be prudent to monitor blood pressure even more closely in patients receiving interleukin-3 while taking ACE inhibitors.
1. Dercksen MW,Hoekman K, Visser JJ, ten Bokkel Huinink WW, Pinedo HM, Wagstaff J. Hypotension induced by interleukin-3 in patients on angiotensin-converting enzyme inhibitors.Lancet (1995) 345, 448.